Generic measures for geodesic flows on nonpositively curved manifolds
Journal de l’École polytechnique - Mathématiques, Volume 1 (2014), pp. 387-408.

We study the generic invariant probability measures for the geodesic flow on connected complete nonpositively curved manifolds. Under a mild technical assumption, we prove that ergodicity is a generic property in the set of probability measures defined on the unit tangent bundle of the manifold and supported by trajectories not bounding a flat strip. This is done by showing that Dirac measures on periodic orbits are dense in that set.

In the case of a compact surface, we get the following sharp result: ergodicity is a generic property in the space of all invariant measures defined on the unit tangent bundle of the surface if and only if there are no flat strips in the universal cover of the surface.

Finally, we show under suitable assumptions that generically, the invariant probability measures have zero entropy and are not strongly mixing.

Nous étudions les propriétés génériques des mesures de probabilité invariantes par le flot géodésique sur des variétés connexes à courbure négative ou nulle. Sous une hypothèse technique assez faible, nous démontrons que l’ergodicité est une propriété générique dans l’ensemble des mesures de probabilité sur le fibré unitaire tangent de la variété dont le support est constitué de trajectoires qui ne bordent pas de ruban plat. Pour cela, nous démontrons que les mesures portées par les orbites périodiques sont denses dans cet ensemble. Dans le cas d’une surface compacte, nous obtenons le résultat optimal suivant : l’ergodicité est générique dans l’espace de toutes les probabilités invariantes sur le fibré unitaire tangent si et seulement s’il n’y a pas de ruban plat sur le revêtement universel de la surface.

Finalement nous démontrons que sous les hypothèses adéquates, génériquement, les mesures de probabilité invariantes sont d’entropie nulle et ne sont pas fortement mélangeantes.

DOI: 10.5802/jep.14
Classification: 37B10,  37D40,  34C28
Keywords: Geodesic flow, hyperbolic dynamical systems, nonpositive curvature, ergodicity, generic measures, zero entropy, mixing.
Coudène, Yves 1; Schapira, Barbara 2

1 Laboratoire de mathématiques, UBO 6 avenue le Gorgeu, 29238 Brest, France
2 LAMFA, UMR CNRS 7352, Université Picardie Jules Verne 33 rue St Leu, 80000 Amiens, France
@article{JEP_2014__1__387_0,
     author = {Coud\`ene, Yves and Schapira, Barbara},
     title = {Generic measures for geodesic flows on nonpositively curved manifolds},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique - Math\'ematiques},
     pages = {387--408},
     publisher = {Ecole polytechnique},
     volume = {1},
     year = {2014},
     doi = {10.5802/jep.14},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/jep.14/}
}
TY  - JOUR
AU  - Coudène, Yves
AU  - Schapira, Barbara
TI  - Generic measures for geodesic flows on nonpositively curved manifolds
JO  - Journal de l’École polytechnique - Mathématiques
PY  - 2014
DA  - 2014///
SP  - 387
EP  - 408
VL  - 1
PB  - Ecole polytechnique
UR  - http://archive.numdam.org/articles/10.5802/jep.14/
UR  - https://doi.org/10.5802/jep.14
DO  - 10.5802/jep.14
LA  - en
ID  - JEP_2014__1__387_0
ER  - 
%0 Journal Article
%A Coudène, Yves
%A Schapira, Barbara
%T Generic measures for geodesic flows on nonpositively curved manifolds
%J Journal de l’École polytechnique - Mathématiques
%D 2014
%P 387-408
%V 1
%I Ecole polytechnique
%U https://doi.org/10.5802/jep.14
%R 10.5802/jep.14
%G en
%F JEP_2014__1__387_0
Coudène, Yves; Schapira, Barbara. Generic measures for geodesic flows on nonpositively curved manifolds. Journal de l’École polytechnique - Mathématiques, Volume 1 (2014), pp. 387-408. doi : 10.5802/jep.14. http://archive.numdam.org/articles/10.5802/jep.14/

[ABC11] Abdenur, F.; Bonatti, Ch.; Crovisier, S. Nonuniform hyperbolicity for C 1 -generic diffeomorphisms, Israel J. Math., Volume 183 (2011), pp. 1-60 | DOI | MR | Zbl

[Bab02] Babillot, M. On the mixing property for hyperbolic systems, Israel J. Math., Volume 129 (2002), pp. 61-76 | DOI | MR | Zbl

[Bal82] Ballmann, W. Axial isometries of manifolds of nonpositive curvature, Math. Ann., Volume 259 (1982) no. 1, pp. 131-144 | DOI | MR | Zbl

[Bal95] Ballmann, W. Lectures on spaces of nonpositive curvature, DMV Seminar, 25, Birkhäuser Verlag, Basel, 1995, pp. viii+112 (With an appendix by Misha Brin) | DOI | MR

[Bil99] Billingsley, P. Convergence of probability measures, Wiley Series in Probability and Statistics: Probability and Statistics, John Wiley & Sons, Inc., New York, 1999, pp. x+277 | DOI | MR | Zbl

[Cou02] Coudène, Y. Une version mesurable du théorème de Stone-Weierstrass, Gaz. Math. (2002) no. 91, pp. 10-17 | MR | Zbl

[Cou04] Coudène, Y. Topological dynamics and local product structure, J. London Math. Soc. (2), Volume 69 (2004) no. 2, pp. 441-456 | DOI | MR | Zbl

[CS10] Coudène, Y.; Schapira, B. Generic measures for hyperbolic flows on non-compact spaces, Israel J. Math., Volume 179 (2010), pp. 157-172 | DOI | MR | Zbl

[CS11] Coudène, Y.; Schapira, B. Counterexamples in nonpositive curvature, Discrete Contin. Dynam. Systems, Volume 30 (2011) no. 4, pp. 1095-1106 http://aimsciences.org/journals/displayArticlesnew.jsp?paperID=6195 | DOI | MR | Zbl

[Dal00] Dal’bo, F. Topologie du feuilletage fortement stable, Ann. Inst. Fourier (Grenoble), Volume 50 (2000) no. 3, pp. 981-993 | Numdam | MR | Zbl

[Ebe80] Eberlein, P. Lattices in spaces of nonpositive curvature, Ann. of Math. (2), Volume 111 (1980) no. 3, pp. 435-476 | DOI | MR | Zbl

[Ebe96] Eberlein, P. Geometry of nonpositively curved manifolds, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1996, pp. vii+449 | MR | Zbl

[Gro78] Gromov, M. Manifolds of negative curvature, J. Differential Geom., Volume 13 (1978) no. 2, pp. 223-230 http://projecteuclid.org/euclid.jdg/1214434487 | MR | Zbl

[Kni02] Knieper, G. Hyperbolic dynamics and Riemannian geometry, Handbook of dynamical systems, Vol. 1A, North-Holland, Amsterdam, 2002, pp. 453-545 | DOI | MR | Zbl

[Kni98] Knieper, G. The uniqueness of the measure of maximal entropy for geodesic flows on rank 1 manifolds, Ann. of Math. (2), Volume 148 (1998) no. 1, pp. 291-314 | DOI | MR | Zbl

[Par61] Parthasarathy, K. R. On the category of ergodic measures, Illinois J. Math., Volume 5 (1961), pp. 648-656 | MR | Zbl

[Par62] Parthasarathy, K. R. A note on mixing processes, Sankhyā Ser. A, Volume 24 (1962), pp. 331-332 | MR | Zbl

[Sig70] Sigmund, K. Generic properties of invariant measures for Axiom A diffeomorphisms, Invent. Math., Volume 11 (1970), pp. 99-109 | MR | Zbl

[Sig72a] Sigmund, K. On mixing measures for Axiom A diffeomorphisms, Proc. Amer. Math. Soc., Volume 36 (1972), pp. 497-504 | MR | Zbl

[Sig72b] Sigmund, K. On the space of invariant measures for hyperbolic flows, Amer. J. Math., Volume 94 (1972), pp. 31-37 | MR | Zbl

[Wal82] Walters, P. An introduction to ergodic theory, Graduate Texts in Math., 79, Springer-Verlag, New York-Berlin, 1982, pp. ix+250 | MR | Zbl

Cited by Sources: